Kansas, 2023Hail in Kansas, September 18, 2023
September 18, 2023 · NWS GLD · 2 events in 2 counties and zones
Scattered thunderstorms developed over portions of Northwest Kansas. These storms mainly moved over Decatur, Sheridan, Norton, and Graham counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over portions of Northwest Kansas. These storms mainly moved over Decatur, Sheridan, Norton, and Graham counties. These storms produced pea to quarter sized hail in Decatur and Sheridan counties, with the largest hail falling near Hoxie, Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 18, 2:07 PM CST, 2 hours 53 minutes earlier.
Area forecast discussion, Sep 18, 2:07 PM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
207 PM MDT Mon Sep 18 2023
.SHORT TERM...(This evening through Thursday Morning)
Issued at 206 PM MDT Mon Sep 18 2023
Shortwave is currently moving into eastern Colorado where a
noticeable uptick in cumulus has developed over the past hour. At
the surface a trough is located across the area with light and
variable winds along the axis and breezy winds gusting 25-30 knots
ahead and behind it. RH values across the NW portion of the area
have fallen to around 12% as of 1pm MT, as soundings support the
potential for wind gusts up to 30 mph if enough mixing can occur
have messaged near critical fire weather conditions for the
remainder of the afternoon.
For thunderstorm potential, dry line is currently placed near
Highway 83, is overall not the strongest dry line at this time which
may overall limit any additional ascent for storm development, this
may be the reasoning as well that CAMs have backed off on initiation
this afternoon. As a result of this have lowered overall pops down
to 15%. If a storm were to initiate however given RAP forecast
soundings of shear around 25-30 knots, MUCAPE of 1000-1300 j/kg
and steep lapse rates, hail up to quarter size and 60 mph winds
would be the primary hazards along with lightning.
Tonight another round of mid level moisture moves off of the Palmer
Divide in the form of mid level clouds, given the dry nature at the
surface don't think any precipitation should be observed other
than some spotty sprinkles at best. Temperatures should remain a
bit warmer than the previous nights in the low 50s to low 60s.
Tuesday, some guidance tries to show showers or sprinkles across the
area during the morning, however think given the drier air at the
surface sprinkles or just mainly virga will be what occurs. Warm
temperatures again are forecasted with low 80s across east
Colorado to the low 90s across the east. During the afternoon
another wave moves across the Plains leading to some showers and
storms along and south of Highway 96. Severe storms aren't
currently anticipated with this activity as cloud to ground
lightning would be the primary hazard.
Wednesday, riding briefly again develops across the area ahead of
a developing trough over the west. Temperatures will again be
warm in the 80s to 90s. Winds will be out of the NW for the
majority of the day before switching to a more southerly component
as the effects of the developing trough a felt. Moisture ramps up
from the south as well overnight so upcoming shifts may need to
keep an eye on status or fog potential.
.LONG TERM...(Thursday through Monday)
Issued at 100 PM MDT Mon Sep 18 2023
Will start the long term with southwest flow aloft ahead of an
upper low in the Great Basin. That system will evolve into an
open wave as it ejects into the northern plains Friday night and
Saturday. Ridging then follows for Sunday and Monday.
Precipitation chances on Thursday will be east of Highway 25
where instability axis will set up and weak wave in southwest flow
will provide lift for convection. Instability of up to 1500 j/kg
is currently forecast with deep layer shear around 30 kts, which
should be sufficient for a marginal risk of severe storms. Timing
looks to be the typical mid afternoon initiation, peaking during
the evening, then moving east and out of the area during the
overnight hours. Highs will be in the 80s and lows Thursday night
mainly in the 50s.
On Friday, the western system will begin to move out of the
Rockies. The local area appears to be dry slotted with the
northerly track, with instability swept out of the area by Friday
afternoon. If that verifies, may see only gusty westerly winds
and a risk for critical fire weather conditions as relative
humidity drops below 20 percent, especially in western areas. Cold
front moves through Friday night, but moisture appears to be very
limited and may see a dry frontal passage. High temperatures look
to be at least in the mid to upper 80s, perhaps warmer with the
downsloping surface winds. Lows Friday night will be in the 40s
and 50s, coolest in Colorado.
Main upper trough axis moves through on Saturday. Models suggest
perhaps some light wraparound type showers, but instability is
basically zero. May see gusty northwest winds, with ECMWF showing
gusts in the 40-45 mph range, a bit lower in the GFS at 35-40 mph.
Low level lapse rates are best early in the day for blowing dust,
less favorable in the afternoon. Relative humidity forecasts are
currently above 20 percent the entire day. So, a breezy day with a
few isolated showers and marginal conditions for blowing dust
and/or fire weather. Highs will be in the 70s and lows Saturday
night in the 40s.
For Sunday and Monday, dry conditions are expected with upper
ridging. Highs will be in the 70s both days and lows in the 40s.
Relative humidity forecast to be above 20 percent both days and
wind gusts less than 25 mph, so not expecting any fire weather
concerns.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 932 AM MDT Mon Sep 18 2023
VFR conditions are currently forecasted at each site through the
period. A surface trough moving through the area will keep winds
at a southwesterly component through the afternoon, a few
stronger wind gusts as diurnal mixing occurs is expected although
they aren't currently expected to be frequent they would be
noticeable as they occur; so opted to put in a tempo for each
terminal for this. As the trough moves further to the east winds
will gradually turn to the WNW overnight. A batch of mid level
moisture looks to move in off of the Palmer Divide overnight
resulting in increasing cloud coverage and maybe a few sprinkles
at KGLD overnight.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...Trigg
LONG TERM...024
AVIATION...Trigg
Hazardous weather outlook, Sep 18, 11:41 AM CST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1141 AM MDT Mon Sep 18 2023
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191745-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1141 AM MDT Mon Sep 18 2023 /1241 PM CDT Mon Sep 18 2023/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
A thunderstorm or two will be possible this afternoon and evening,
generally along and east of Kansas Highway 83. The primary hazards
include hail up to one inch in diameter, wind gusts up to 50 mph, and
cloud to ground lightning.
Elevated fire weather conditions are possible from early this
afternoon through sunset for locations west of Kansas Highway 25.
Near critical fire conditions are forecasted across Yuma and western
portions of Cheyenne county Colorado and Dundy county Nebraska where
wind gusts around 30 mph from the NW are forecast. Caution should be
used if burning outdoors.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...
Elevated to near critical fire weather conditions are possible each
afternoon Thursday through Sunday for locations generally along and
west of Kansas Highway 27.
Blowing dust is possible Thursday afternoon along and east of the
Colorado Kansas border and west of Kansas Highway 25. Should it
develop, expect some reductions in visibility and poor air quality.
Blowing dust is possible late Saturday morning through the afternoon
for locations generally west of Kansas Highway 25. Should it
develop, expect some reductions in visibility and poor air quality.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
In the hours before
Special weather statement, Sep 18, 4:29 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
529 PM CDT Mon Sep 18 2023
KSZ003-015-182300-
Sheridan KS-Decatur KS-
529 PM CDT Mon Sep 18 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SHERIDAN AND
SOUTHERN DECATUR COUNTIES THROUGH 600 PM CDT...
At 529 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Selden, or 15 miles north of Hoxie, moving east at
30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Dresden around 535 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3955 10063 3965 10064 3973 10022 3942 10021
TIME...MOT...LOC 2229Z 268DEG 26KT 3958 10050
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MRCHail, Decatur
- When
- September 18, 5:00 PM CST to 5:15 PM CST
- Where
- Decatur County, 5.25 mi NE of Jennings
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 39.732, -100.208
Pea to nickel sized hail observed. Hail fell on and off over a duration of 15 minutes.
Hail, Sheridan
- When
- September 18, 6:15 PM CST
- Where
- Sheridan County, 7.63 mi N of Hoxie
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.460, -100.443
Nickel to quarter sized hail observed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 18, 20231 death · 1 event
- Hail in New Mexico, September 18, 20231 in hail · 4 events
- Waterspout in Lake Ontario, September 18, 20231 event
- Waterspout in Gulf of Mexico, September 18, 20231 event
- Funnel Cloud in Florida, September 18, 20231 event
- Damaging Wind in Idaho, September 18, 202351 kt wind · 1 event
- Waterspout in Lake Erie, September 18, 20231 event
- Hail in Colorado, September 18, 20231 in hail · 1 event
- Wildfire in Oregon, September 18 to 30, 20231 event
- Damaging Wind in Montana, September 18, 202354 kt wind · 1 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 18, 20231 event
- High Wind in American Samoa, September 18, 2023$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140319, 1140320.